Our CGD on Wednesday culminated in a toxicological based simulation – with 3 year old Vera having consumed her grandfather’s medications. Why do pills look like lollies?
The take home debrief points were:
- How do we best use available resources like the on call toxicologist?Like all clinicians in Australia we have access to the Poisons line, with their on call toxicologist available 24 hours a day. We advocate involving them in the decision making process for management of the critically ill toxicology patient.For CGD we had the lovely Dr Kate Sellors as our knowledgable toxicologist (who’s previously worked with the service).We discussed the pros and cons of delegating that important phone call. The consensus was that the safest and most efficient way might be to ask someone to initiate the call and commence the conversation, but to make it clear that once the toxicologist was on the phone that you would like to speak with them in person to clarify certain aspects. One useful consideration is the use of a portable phone, so you can hear the conversation taking place and also when you are on the phone can stay near to the patient to continue with management and provide up to date information to the toxicology service.
- Methods of eliminating error when calculating multiple drug doses and infusions for children. Use available reputable drug dosing calculators (on the net or your smart phone).Paramedic + Dr both calculating them separately and then comparing. Double checking your final dose with a rough estimate compared to a known adult dose to see if it passes the whiff test. Using a whiteboard to write out important numbers/doses & keep track of what was given.There was a difference in opinion between emergency medicine background vs anaesthesia background regarding the practice of drawing up individual doses into labelled, small syringes. In the heat of the moment it is probably best to practice what you are most comfortable and familiar with.
- Optimise your risk assessment by obtaining accurate history (drugs, doses), timing and clinical features. Formulate the assessment with the aid of the toxicologist on call. Know your toxidromes and clinical manifestations for ingestions, including the time of the expected clinical course – when transferring these patients you need to know what might go wrong and when to guide you in your management – expect the worst.
- In Ca channel blocker OD – High dose Insulin Euglycaemic Therapy will take ~30mins to take effect, so it’s important to consider and commence it early in the resuscitation. Again, this is probably best done in consultation with the toxicologist (especially in the paediatric population).